Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 97, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 19, 2025, 2:05 PM EDT for 4 counties in Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2025, 2:05 PM EDT (18:05 UTC)
- Expired
- Jun 19, 2025, 3:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:54 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 19, 10:54 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1054 AM EDT Thu Jun 19 2025 .SYNOPSIS... An approaching cold front today will bring widespread showers and thunderstorms to the area today, with the threat for severe wind and hail expected with the strongest storms that develop. In the wake of this cold front, dry weather returns to the region, with a gradual warm up through the weekend to well above average temperatures forecast across the region with an upper level ridge building over the eastern conus through next week. Isolated to scattered shower and thunderstorm chances return by mid-week next work week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1040 AM EDT Thursday... Key Message: 1) Slight Risk for severe storms Today. Little need for alterations to the forecast this morning. The calm before the storm, so to speak, with not much going on this morning before expected thunderstorms this afternoon/evening associated with fropa. High CAPE values and humidity will make for a storm-ready environment. Will likely be performing an additional balloon release in the early afternoon to capture the environment more accurately. From the previous discussion... The axis of an upper level trough is currently centered over southern Illinois and western Kentucky. This upper level trough is expected to push east throughout the day today. An associated cold front is currently analyzed across Indiana and western Kentucky, and will similarly push east throughout the day, which combined with forcing for ascent aloft due to the aforementioned upper level trough will lead to widespread severe thunderstorms development during the early afternoon hours. As storms develop, the environment is expected to be favorable for production of severe thunderstorms that will be able to produce strong damaging wind gusts and hail. There is a small tornado threat predominantly north of the I-64 corridor in Virginia. With SBCAPE values surging to around 1500-2000 J/Kg thanks to dewpoints in the upper 60s to low 70s across the area combined with deep layer shear in the 0-6km layer around 30 knots, storm mode will favor multicellular clusters and a few supercell thunderstorms across the area. DCAPE values similarly can't be overlooked, with values in the 800-1000 J/Kg range, which will only increase the severe wind threat exponentially across the area. This will lead to possible downed trees and power poles, which can cause power outages. Not only will winds be strong with these thunderstorms, but the potential for severe hail is also expected given these aforementioned instability and bulk shear levels. Fortunately, widespread flash flooding potential is not expected; however, localized flash flooding can't be ruled out with PWATs ahead of this cold front remaining in the 1.5-1.8 inch range. This could lead to heavy rain rates in the 1-3 inch per our range leading to rapid increases on local streams and ponding of water. Storm motion looks to be progressive, which will fortunately lower the overall flash flood threat. Outside of the severe weather threat today, temperatures will generally climb to near 90 east of the Blue Ridge, and into the mid 70s to low 80s west of the Blue Ridge. Lows tonight post cold frontal passage look to drop into the low to mid 60s east of the Blue Ridge, and upper 50s to low 60s west of the Blue Ridge. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... As of 130 AM EDT Thursday... Key Points: - Quiet, dry and hot weather expected this weekend. Surface high pressure will settle over the area Friday. Under abundant sunshine, temperatures will warm into the upper 70s to upper 80s. These temperatures are 2F-4F warmer than normal. There will be a noticeable drop in relative humidities with dew points in the 50s. Over the weekend, an upper level ridge will move from the Mississippi Valley to the Ohio and Tennessee Valleys. This dome of high pressure will have temperatures running 8F-12F warmer than normal. Dew points will also increase into the 60s with afternoon heat indices ranging from the upper 80s to upper 90s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 120 AM EDT Thursday... Key Point: - Excessive Heat headline likely An upper level ridge will be centered over the OH/TN Valleys Monday and Tuesday, then drifts over VA/NC Tuesday into Wednesday. High temperatures will run 10F-15F warmer than normal under this heat dome. With temperatures peaking from the upper 80s to upper 90s and dew points creeping up into the mid 60s to lower 70s across the area, heat indices will be in the low to mid 90s across the mountains and above 100F in the foothills and Piedmont each afternoon. Isolated showers and thunderstorms are possible each afternoon and evening. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... As of 645 AM EDT Thursday... Mostly VFR conditions are expected through the TAF period; however, with an approaching/passing cold front today may bring brief periods of MVFR to LIFR restrictions in and around shower and thunderstorm activity this afternoon and evening at all terminals. Southwest winds will also pick up during the late morning hours to all terminals, with gusts of 20-25 knots expected until the late evening hours. Winds behind the frontal passage will transition to a more westerly/southwesterly flow; however, gusts should diminish around 00 UTC. With westerly winds expected post frontal, and some lingering moisture in the low and mid levels, some MVFR CIGs and VSBYs look to develop at BLF and LWB around 06 UTC. VFR conditions are expected for the remainder of the TAF sites through the end of the period. EXTENDED AVIATION OUTLOOK... High pressure will build across the region Friday and through the weekend, so anticipating mainly VFR conditions from Friday through Monday, outside any late night and early morning mountain valley fog at LWB/BCB. The next rain chances look to return late Tuesday, which could return restrictions back to the area. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...EB NEAR TERM...EB/VFJ SHORT TERM...RCS LONG TERM...RCS AVIATION...EB
Hazardous weather outlook, Jun 19, 1:52 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 152 PM EDT Thu Jun 19 2025 NCZ001-002-018-019-VAZ007-009>016-018>020-WVZ042>044-507-508-201800- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 152 PM EDT Thu Jun 19 2025 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A Slight Risk (level 2 of 5) of severe weather is forecast for Thursday with the potential for strong winds and hail. A Marginal Risk (level 1 of 4) for excessive rainfall is forecast for Thursday with the potential for localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-020-VAZ017-022>024-032>035-043>047-058-059-201800- Surry-Stokes-Rockingham-Caswell-Yadkin-Floyd-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 152 PM EDT Thu Jun 19 2025 ...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 1:02 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Thu Jun 19 2025
VAZ019-020-WVZ507-191730-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
102 PM EDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN ALLEGHANY...BATH COUNTIES IN WEST CENTRAL VIRGINIA AND
EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA
THROUGH 130 PM EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Neola, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington...
Warm Springs...
Millboro...
Neola...
Hot Springs...
Lake Moomaw...
and Douthat State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3822 7971 3821 7964 3801 7953 3796 7958
3794 7961 3776 8012 3804 8022 3804 8016
3806 8011 3806 7996 3810 7993 3811 7994
3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1702Z 233DEG 32KT 3796 8011
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHSpecial weather statement, Jun 19, 1:09 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
109 PM EDT Thu Jun 19 2025
NCZ002-003-019-020-191745-
Yadkin NC-Surry NC-Wilkes NC-Alleghany NC-
109 PM EDT Thu Jun 19 2025
...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY...CENTRAL SURRY...WILKES AND YADKIN COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 145 PM EDT...
At 108 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Ennice to Maple
Springs. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Yadkinville...
Jonesville...
and Sparta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 8135 3604 8140 3607 8141 3612 8154
3614 8150 3621 8146 3629 8137 3637 8130
3637 8125 3640 8127 3657 8110 3656 8094
3631 8045 3614 8044 3611 8051 3605 8051
3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 1708Z 295DEG 25KT 3657 8097 3616 8137
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHLocal storm report, Jun 19, 1:20 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
120 PM EDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Tstm Wnd Dmg 1 E Alderson 37.73N 80.63W
06/19/2025 Greenbrier WV 911 Call Center
911 Call Center in Greenbrier County, WV
reported a large tree down on Alta Rd (WV12)
near Alderson, that is blocking the road.
&&
JCBLocal storm report, Jun 19, 1:27 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
127 PM EDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Tstm Wnd Dmg 1 NNE Lewisburg 37.82N 80.44W
06/19/2025 Greenbrier WV 911 Call Center
911 Call Center in Greenbrier County, WV
reported a tree down, blocking the roadway
near the intersection of Grand Avenue and
Fairview Road near Lewisburg.
&&
JCBSpecial weather statement, Jun 19, 1:32 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
132 PM EDT Thu Jun 19 2025
VAZ020-024-191800-
Bath VA-Rockbridge VA-
132 PM EDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN ROCKBRIDGE AND EASTERN BATH COUNTIES THROUGH 200 PM
EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warm Springs, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Nimrod Hall...
Bells Valley...
Yost...
and Burnsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3818 7951 3817 7952 3815 7953 3817 7949
3817 7944 3815 7944 3809 7949 3799 7931
3788 7974 3814 7982 3820 7958
TIME...MOT...LOC 1731Z 255DEG 45KT 3806 7968
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:02 PM EDT | Special Weather Statement | RNK | Bath | 28 min |
| Jun 19, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 46 min |
| Jun 19, 1:32 PM EDT | Special Weather Statement | RNK | Bath | 28 min |
| Jun 19, 1:43 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick | 62 min |
| Jun 19, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 40 min |
| Jun 19, 2:12 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 33 min |
| Jun 19, 2:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 53 min |
| Jun 19, 2:32 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Lexington | 106 min |
| Jun 19, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 55 min |
| Jun 19, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville | 62 min |
| Jun 19, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte | 61 min |
| Jun 19, 4:13 PM EDT | Special Weather Statement | RNK | Charlotte | 17 min |
| Jun 19, 7:36 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Franklin, City of Lynchburg | 24 min |
| Jun 18, 8:31 PM EDT | Special Weather Statement | RNK | Watauga | 29 min |
| Jun 19, 1:09 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Wilkes, Yadkin | 36 min |
| Jun 19, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 53 min |
| Jun 19, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 53 min |
| Jun 19, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 55 min |
| Jun 19, 3:18 PM EDT | Special Weather Statement | RNK | Yadkin | 27 min |
| Jun 19, 3:47 PM EDT | Special Weather Statement | RNK | Yadkin | 28 min |
| Jun 19, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 60 min |
| Jun 19, 4:09 PM EDT | Areal Flood Advisory | RNK | Wilkes, Yadkin | 3 hr |
| Jun 19, 4:42 PM EDT | Flash Flood Warning | RNK | Wilkes, Yadkin | 3 hr |
| Jun 19, 5:47 PM EDT | Special Weather Statement | RNK | Caswell | 28 min |
| Jun 19, 6:03 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.